Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 8:10 PM CDT for Holt County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 18, 2018, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Holt County, NE
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:25 PM CDT | HAIL 1 | 16 N Oneill, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 18, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
490
WUUS53 KLBF 190110
SVRLBF
NEC089-190200-
/O.NEW.KLBF.SV.W.0210.180719T0110Z-180719T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
810 PM CDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Holt County in north central Nebraska...
* Until 900 PM CDT.
* At 810 PM CDT, a severe thunderstorm was located 11 miles south of
Spencer, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scottville, Midway and Opportunity.
This includes Highway 281 between mile markers 194 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4247 9849 4270 9878 4280 9864 4278 9858
4278 9855 4265 9830
TIME...MOT...LOC 0110Z 312DEG 20KT 4271 9864
HAIL...1.25IN
WIND...60MPH
$$
ET1 follow-up statement
376
WWUS53 KLBF 190131
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
831 PM CDT WED JUL 18 2018
NEC089-190200-
/O.CON.KLBF.SV.W.0210.000000T0000Z-180719T0200Z/
Holt NE-
831 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN HOLT COUNTY...
At 831 PM CDT, a severe thunderstorm was located 13 miles south of
Lynch, or 14 miles northeast of O'Neill, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scottville, Midway and Opportunity.
This includes Highway 281 between mile markers 194 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4267 9875 4277 9854 4265 9830 4247 9849
TIME...MOT...LOC 0131Z 312DEG 17KT 4265 9854
HAIL...1.25IN
WIND...60MPH
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 18, 6:50 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service North Platte NE 650 PM CDT Wed Jul 18 2018 .SYNOPSIS... Issued at 249 PM CDT Wed Jul 18 2018 H5 analysis this morning had a tandem of shortwaves across the central CONUS. The first over southern Nebraska and a second over central South Dakota. Another shortwave was located over western Oklahoma. High pressure remained anchored across the desert southwest and this feature extended east into far western Texas. Further east, a persistent trough of low pressure extended from northern Quebec into New England. At the surface, a mid day analysis had a surface low roughly over Phillip South Dakota. A weak wind convergent line extended east southeast, then south into central Nebraska, or roughly along a line from just east of Winner SD to east of Broken Bow NE. Winds were southeasterly east of the convergent line with westerly winds noted west of the line. AS of 2 PM CDT under partly cloudy skies, readings ranged from 80 to 85 degrees. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jul 18 2018 The main forecast challenge lies in the first 6 to 12 hours of the short term forecast. Already as of 1 PM CDT, an area of steepening low level lapse rates has spread east along the SD/NEBR border. The nose of these higher lapse rates was located INVOF Winner South Dakota as of 2 PM CDT per the SPC meso page. Current satellite imagery has an area of "agitated" Cu along the SD/NEBR border from Valentine east to Boyd County. This area is colocated near the nose of the higher lapse rates and INVOF a surface wind convergence boundary which extends from east of Winner SD into north central and central Nebraska. ATTM, thunderstorms are expected to initiate along the SD/NEBR border near forecast issuance. Wouldn't be surprised if some initiation also occurs further north possibly as far north as I90 in central SD. Favorable deep layer shear and the presence of favorable elevated CAPE, and steep mid level lapse rates, will favor large hail as the main thunderstorm threat initially. Would expect the tornado threat to be confined to the northeastern forecast area where the surface winds are either east southeast or southeast-ie. location where low level helicities are expected to be most favorable. As this activity tracks southeast into north central, and central Nebraska this evening, the severe threat is expected to shift from Hail/wind, to more of a wind/heavy rain threat. ATTM the greatest threat for thunderstorms/severe storms appears to reside in the 5 PM CDT to 11 PM CDT time frame, although, convection initiation is expected to be earlier than that, more during the 3 PM CDT to 5 PM CDT time frame. Thunderstorms are expected to exit shortly after midnight with mainly clear skies expected behind the exiting tsras. Was concerned initially about fog potential overnight, however, with no support from numerical guidance, will forgo mentioning fog. Much warmer air will begin to push into the western forecast area on Thursday as ridging begins to build north and northeast into the central Rockies/Central Plains. H85 temps by Thursday afternoon, approach 30 to 32 degrees C in the far southwest. That being said, fcst highs in the upper 90s remain on track. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jul 18 2018 Thursday night through Saturday...The upper level disturbance, responsible for thunderstorms Tonight, will drift east into Minnesota and Wisconsin Friday, ending up in Indiana by Saturday. At the same time, ridging will build into the northern Rockies then northern plains by Saturday. This will lead to a mainly dry forecast with highs in the upper 80s to lower 90s. Saturday night through Wednesday...Beginning Saturday night, a trough of low pressure aloft will track across southern Canada. Mid level warm air advection will increase Saturday night from northeastern Colorado into western Nebraska. This will lead to an increased threat for thunderstorms Saturday night in the west. Better chances for showers and thunderstorms will arrive Sunday night in association with a cold fropa. Low end precipitation chances will continue into midweek next week. Upper level high pressure will intensify and move west to the swrn CONUS early next week. This will place the forecast area in northwesterly flow aloft with weak upper level disturbances riding this flow from the northern Rockies, se into the central plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 639 PM CDT Wed Jul 18 2018 Local radar display shows numerous storms across north central NEB east of highway 83, some strong to severe. Current thinking is storms will continue to affect mainly north central NEB through the evening hours moving east to southeast. Otherwise, current thinking is storms will not affect the KLBF terminal. Storms not expected to affect directly the KVTN terminal but will be nearby thus VCTS present through 03Z. Of which, gusty outflow winds could affect the terminal but confidence low so tempo group at this time. Chances for thunderstorms diminish late tonight with skies clearing. Tomorrow, sunny skies and VFR conditions prevail with light northwest breezes. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Wed Jul 18 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms are likely this afternoon and evening north of a line from Sparks to Burwell. Primary threats will be large hail, strong winds, and isolated tornadoes. A tornado watch is in effect until 11 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Additional thunderstorms are possible in the afternoon and evening Sunday through Wednesday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening for locations northeast of a line from Sparks to Burwell. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Local storm report, Jul 18, 7:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 WNW BUTTE 42.93N 98.90W
07/18/2018 E1.00 INCH BOYD NE TRAINED SPOTTER
TRAINED SPOTTER
&&
ETLocal storm report, Jul 18, 7:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 4 NE TAYLOR 41.81N 99.33W
07/18/2018 E1.25 INCH LOUP NE PUBLIC
&&
THORNESpecial weather statement, Jul 18, 7:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
753 PM CDT WED JUL 18 2018
NEZ007-010-190200-
Holt NE-Boyd NE-
753 PM CDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 900 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Spencer, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
O'neill, O'Neill, Page, Inman, Opportunity, Spencer Dam, Midway,
Dorsey and Scottville.
This includes the following highways...
Highway 20 between mile markers 303 and 317.
Highway 281 between mile markers 178 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4237 9870 4270 9886 4285 9865 4268 9830
4237 9830
TIME...MOT...LOC 0053Z 307DEG 24KT 4273 9868
KulikLocal storm report, Jul 18, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 3 WSW COMSTOCK 41.54N 99.30W
07/18/2018 E1.75 INCH CUSTER NE TRAINED SPOTTER
LOTS OF PING PONG SIZE WITH SOME GOLF BALL
&&
THORNESpecial weather statement, Jul 18, 8:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM CDT WED JUL 18 2018
NEZ038-190145-
Custer NE-
804 PM CDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER COUNTY UNTIL
845 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles north of Ansley, or 16 miles east of Broken Bow,
moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Custer
County.
This includes the following highways...
Highway 183 between mile markers 93 and 97.
Highway 92 between mile markers 303 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.
LAT...LON 4134 9942 4143 9936 4138 9920 4120 9920
4119 9921
TIME...MOT...LOC 0103Z 297DEG 11KT 4136 9932
SnivelyLocal storm report, Jul 18, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 3 N TAYLOR 41.81N 99.38W
07/18/2018 M62 MPH LOUP NE TRAINED SPOTTER
DIME SIZE HAIL ALSO OBSERVED
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:02 PM CDT | Special Weather Statement | LBF | Garfield | 43 min |
| Jul 18, 7:06 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 39 min |
| Jul 18, 7:12 PM CDT | Tornado Warning | LBF | Loup | 48 min |
| Jul 18, 7:42 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 33 min |
| Jul 18, 7:53 PM CDT | Special Weather Statement | LBF | Holt | 67 min |
| Jul 18, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 21 min |
| Jul 18, 8:04 PM CDT | Special Weather Statement | LBF | Sherman | 41 min |
| Jul 18, 8:19 PM CDT | Special Weather Statement | LBF | Garfield | 41 min |
| Jul 18, 8:41 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Jul 18, 9:00 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Jul 18, 10:15 PM CDT | Special Weather Statement | LBF | Holt | 45 min |
| Jul 18, 10:52 PM CDT | Special Weather Statement | LBF | Holt | 38 min |
| Jul 18, 11:05 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 25 min |
| Jul 18, 11:27 PM CDT | Special Weather Statement | LBF | Wheeler | 33 min |
| Jul 19, 12:00 AM CDT | Special Weather Statement | LBF | Wheeler | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.